North Carolina, 2008Damaging Winds in North Carolina, July 23, 2008
July 23, 2008 · NWS RNK · 3 events in 3 counties and zones
A strong upper trough for late July pushed a cold front through the region during the evening hours of the 23rd. cooling aloft allowed for a broken line of severe convection to propagate across the Blue Ridge and into the Piedmont during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper trough for late July pushed a cold front through the region during the evening hours of the 23rd. Although instability was rather marginal...cooling aloft allowed for a broken line of severe convection to propagate across the Blue Ridge and into the Piedmont during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:58 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 23, 1:58 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED JUL 23 2008
.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST THROUGH THE MID ATLANTIC REGION THIS
EVENING...PRECEDED AND ACCOMPANIED BY ANOTHER ROUND OF SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE. COOLER AND DRIER AIR IS EXPECTED TO OVERSPREAD THE REGION
LATE TONIGHT INTO EARLY FRIDAY...BRINGING CLEARING SKIES AND
MODERATE TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WATER VAPOR SHOWS A VERY STRONG SHORT WAVE FOR THE END OF
JULY...DEEPENING THE TROUGH IN THE EAST AND PUSHING A SFC COLD
FRONT SOUTHEASTWARD ACROSS WESTERN WV...EXTREME EASTERN KY AND
EASTERN TN. THERE IS A LINE OF SHOWERS/SCT TSTMS AHEAD OF THE
FRONT MOVG INTO THE WESTERN CWA AT THIS TIME. THE AIRMASS IS
MODERATELY UNSTABLE...WITH CAPES OF AROUND 1500 J/KG. SHEAR IS
INCREASING AS THE SHORT WAVE APPROACHES. WEST WIND SHAVE BECOME
LIGHT AHEAD OF THE LINE...AND HAVE BACKED TO THE SOUTH OR
SOUTHWEST EAST OF THE BLUE RIDGE. DEWPOINTS REMAIN IN THE MID 60S
TO AROUND 70. I SEE NO REASON WHY THE THE LINE WILL NOT CONTINUE
MOVING EAST...AND AS THE SHORT WAVE ROUNDS THE BASE OF THE TROUGH
THIS EVENING IT THE FRONT BECOMES MORE PARALLEL TO THE UPPER FLOW
AND SHOULD SLOW. THIS WILL OCCUR IN THE NC/VA PIEDMONT...CLOSE TO
THE EASTERN CWA. FOR NOW...HAVE KEPT THE HEAVY RAIN...GUSTY WINDS
AND FREQUENT LIGHTNING WORDING THROUGH THE EVENING OUT THAT WAY.
FFG IS HIGH ENOUGH THAT WE DO NOT THINK A FLASH FLOOD WATCH IS
NEEDED. THERE IS A POTENTIAL FOR VERY HEAVY RAIN ACROSS THE
PIEDMONT THOUGH. SEVERE THREAT WILL LAST THROUGH THE EVENING...BUT
DECREASING WEST TO EAST...AS WELL. STAYED CLOSE TO MAV GUIDANCE
LOWS- JUST A LITTLE WARMER IN THE EAST WHERE THE FRONT WILL SLOW
AND CLOUD COVER WILL LINGER THE LONGEST.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
PASSAGE OF UPPER TROF AND ARRIVAL OF SURFACE RIDGE SHOULD ASSURE
GOOD SUBSIDENCE THURSDAY INTO THURSDAY NIGHT WITH PARTLY TO MOSTLY
CLEAR SKIES. LOWERING DEW POINTS AND GOOD INSOLATION SHOULD RESULT
IN GOOD DIURNAL TEMPERATURE CURVE...WITH DAYTIME HIGHS RANGING
FROM THE 70S ACROSS THE HIGHER TERRAIN OF THE WEST...TO THE 80S
ACROSS THE PIEDMONT. NIGHTTIME LOWS SHOULD FALL BACK INTO THE 50S
WEST...WITH 60S EAST.
MAV GUIDANCE APPEARED REASONABLE FOR THIS FORECAST PERIOD...AND
GENERALLY WAS ACCEPTED.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
LONG WAVE PATTERN STILL SHOWING AN UPPER RIDGE IN THE CENTRAL
UNITED STATES WITH A TROF IN THE EAST. HPC IS FAVORING A SLOWER
FRONTAL PASSAGE SIMILAR TO THE ECMWF WHICH HAS THE FRONT COMING
THROUGH OUR FORECAST AREA SUNDAY AND MONDAY. HAVE KEPT
TEMPERATURES...ESPECIALLY OVERNIGHT LOWS CLOSER TO THE WARMER
GUIDANCE NUMBERS AHEAD OF THE FRONT. HAVE ALSO GRAUDALLY BROUGHT
IN DRY WEATHER BEHIND THE FRONT ON TUESDAY AND WEDNESDAY.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LINE OF SHOWERS AND TSTMS JUST AHEAD OF A COLD FRONT IS JUST MOVG
INTO THE MTNS OF SRN WV AND FAR SW VA AT THIS TIME. THIS LINE
SHOULD CONT PROGRESSING EASTWARD AND LIKELY BECOMING STRONGER. I
HAVE TIMED THE LINE OF TSTMS/GREATEST THEAT AT EACH OF THE TAF
SITES. FOR BLF AND LWB...WAS CONFIDENT ENOUGH TO HAVE A PREVAILING
GROUP AND TEMPO OF HEAVIER SHOWERS. FURTHER EAST...I HANDLED IT
WITH A TEMP GROUP OF 3 HOURS. TSTMS WILL LINGER LONGEST IN THE
DANVILLE AREA...TILL 01 TO 02Z. COULD HAVE SOME MVFR FOG OVERNIGHT
ONCE THE RAIN MOVES EAST OF THE AREA AND THERE IS SOME CLEARING. I
PUT SOME IFR FOG IN DANVILLE...AND LIFR AT LWB TOWARD MORNING.
LOOKS LIKE ALL FOG IN THE AREA WILL LIFT QUICKLY WITH A
STRENGTHENING NW FLOW...AROUND 13Z. VFR CONDITIONS ARE EXPECTED
REST OF THE DAY THURSDAY...WITH NW TO NORTH WINDS POSSIBLY AS HIGH
AS 10 KNOTS.
SERIES OF SHORT WAVE TROUGHS ARE EXPECTED TO PASS EAST THROUGH THE
SOUTHERN MID ATLANTIC REGION LATER FRIDAY INTO THE WEEKEND...EACH OF
WHICH WILL REINTRODUCE THE THREAT OF WIDELY SCATTERED SHOWERS OR
THUNDERSTORMS ALONG WITH LOCALIZED MAINLY MVFR RESTRICTIONS TO
VISIBILITY AND/OR CEILING.
OTHERWISE...EXPECT TO SEE GENERAL VFR CONDITIONS TO PREVAIL FOR MOST
OF THE TIME AT ALL TERMINAL FORECAST SITES FROM TONIGHT THROUGH THE
UPCOMING WEEKEND.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WERT
NEAR TERM...JJ
SHORT TERM...WERT
LONG TERM...AMS
AVIATION...JJ/WERT
Hazardous weather outlook, Jul 23, 2:48 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED JUL 23 2008
NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059-
242000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
348 PM EDT WED JUL 23 2008
...SEVERE THUNDERSTORM WATCH 739 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A COLD FRONT WILL MOVE EAST THROUGH THE MID ATLANTIC REGION THIS
TONIGHT...PRECEDED AND ACCOMPANIED BY SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE
AND BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VAZ007-010-011-WVZ042>045-242000-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
348 PM EDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE EAST THROUGH THE REGION THIS EVENING...
PRECEDED AND ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME SEVERE AND BE
ACCOMPANIED BY LARGE HAIL AND DAMAGING WIND GUSTS.
THE THREAT OF SEVERE WEATHER IS EXPECTED TO END FROM WEST TO EAST
OVER THE AREA BY MID EVENING AS COOLER AND DRIER AIR BEGINS TO
FILTER INTO THE AREA BEHIND THE FRONT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 23, 2:21 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG PEMBROKE 37.32N 80.64W
07/23/2008 GILES VA TRAINED SPOTTER
LARGE TREE LIMBS BLOWN DOWN TO THE GROUND
&&
CACCIAPAGLIALocal storm report, Jul 23, 2:40 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 2 N DANVILLE CITY 36.61N 79.42W
07/22/2008 CITY OF DANVILLE VA PUBLIC
TREES DOWN ON FRANKLIN PIKE
&&
JJACKSONLocal storm report, Jul 23, 2:44 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL RADFORD 37.13N 80.57W
07/23/2008 M0.88 INCH CITY OF RADFORD VA TRAINED SPOTTER
&&
CACCIAPAGLIALocal storm report, Jul 23, 2:47 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL FAIRLAWN 37.15N 80.56W
07/23/2008 E1.00 INCH PULASKI VA TRAINED SPOTTER
HAIL LASTED 5 MINUTES
&&
CACCIAPAGLIALocal storm report, Jul 23, 2:52 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL RADFORD 37.13N 80.57W
07/23/2008 M0.88 INCH CITY OF RADFORD VA PUBLIC
&&
CACCIAPAGLIALocal storm report, Jul 23, 3:03 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL FAIRLAWN 37.15N 80.56W
07/23/2008 M1.25 INCH PULASKI VA PUBLIC
HAIL COVERED THE GROUND. HAIL LASTED 10 MINUTES
0355 PM TSTM WND DMG CHRISTIANSBURG 37.14N 80.40W
07/23/2008 MONTGOMERY VA PUBLIC
LARGE TREE BLOWN DOWN
0355 PM HAIL CHRISTIANSBURG 37.14N 80.40W
07/23/2008 M1.00 INCH MONTGOMERY VA PUBLIC
AT PLUM CREEK AND BLAIR STREET
&&
CACCIAPAGLIAThunderstorm Wind, Alleghany
- When
- July 23, 3:12 PM EST
- Where
- Alleghany County, 2 mi SE of Ennice
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.529, -80.975
Large tree limbs were blown down. Damage values are estimated.
Thunderstorm Wind, Wilkes
- When
- July 23, 4:45 PM EST
- Where
- Wilkes County, Wilkesboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.150, -81.170
Trees were blown down. Damage values are estimated.
Thunderstorm Wind, Caswell
- When
- July 23, 7:03 PM EST
- Where
- Caswell County, 2.46 mi W of Leasburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 36.403, -79.214
A tree was blown down at the intersection of Highways 158 and 119. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125441, 125443, 125444.